Intestinal Kaposi sarcoma
K. Steding, MD and B. Walter, MD
Department of Internal Medicine 1, Ulm University Hospital
Patient history and clinical findings
A 38-year-old man in a clearly impaired general state of health presented for clarification of Hb-relevant gastrointestinal bleeding with melena and transfusion-refractory thrombopenia. With an initial diagnosis of HIV infection (CDC stage C3), the patient was already receiving HIV medication with Truvada (emtricitabine/tenofovir) and Tivicay (dolutegravir), as well as Norvir (ritonavir) and Prezista (darunavir), with a severe clinical course.
Laboratory diagnosis (at the time of examination)
Leukocytes 6.2 G/L, hemoglobin 6.2 g/dL, thrombocytes 2 G/L
HIV-1-RNA quantitative 840,000 GE/mL (no resistance mutation)
HHV -8 DNA positive 1e+07 GE/mL
At the emergency gastroscopy that was carried out, multiple bright red polypoid lesions were noted in both the stomach and duodenum. These were biopsied for further clarification.
Incidental findings included a large axial hernia, grade A reflux esophagitis, mucosal erythema in the gastric body and antrum, fibrin-covered raised erosions in the duodenum, and mucosal erythema in the duodenal bulb.
Colonoscopy did not show any evidence of active lower gastrointestinal bleeding. Here again, multiple bright red polypoid lesions were noted.
Diffuse mucosal bleeding with treatment-refractory thrombopenia was regarded as the probable source of bleeding.
Two biopsy samples from the distal duodenal bulb.
Overall, the case involved duodenal mucosa with proliferations of CD31-positive, D2-40-positive cell formations and individual cells that were HHV8-positive on immune histology. CD34-negative. PCR analysis showed evidence of HHV8 DNA. With this pattern of findings, it must be assumed that it is a case of Kaposi sarcoma with an unusual CD34-negative immune phenotype.
After diagnostic confirmation of Kaposi sarcoma in the gastrointestinal tract and skin, this patient — with treatment-refractory thrombopenia, dialysis-dependent renal failure, and diffuse Hb-relevant mucosal bleeding, with suspected Kaposi sarcoma inflammatory cytokine syndrome — received treatment with rituximab. The treatment led to a slow increase in thrombocytes and improvement in renal function.